Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 14, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Feb 10, 2020, 12:38 AM MST for Albany County, Carbon County, Wyoming. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 10, 2020, 12:38 AM MST (07:38 UTC)
- Expired
- Feb 10, 2020, 4:59 AM MST
- In force
- 4 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 10, 12:42 AM MST | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402. SUSTAINED WINDS OF 40 TO 43 MPH. |
| Feb 10, 12:46 AM MST | NON-TSTM WND GST 71 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402. |
| Feb 10, 2:16 AM MST | NON-TSTM WND GST 76 | 3 Ese Elk Mountain, WY | WYDOT SENSOR AT COUNTY ROAD 402 NEAR ELK MOUNTAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS75 KCYS 100738 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1238 AM MST Mon Feb 10 2020 WYZ110-101300- /O.NEW.KCYS.HW.W.0014.200210T0738Z-200210T1300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1238 AM MST Mon Feb 10 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 6 AM MST early this morning. * WHAT...Southwest winds 30 to 40 mph with occasional gusts up to 65 mph. * WHERE...Northern Snowy Range Foothills, including Elk Mountain and Arlington. * WHEN...Until 6 AM MST this morning. * IMPACTS...Mainly to transportation. There will be a blow over risk for lightweight, high profile vehicles including camping and tractor trailers. In addition, patchy blowing snow may result in brief periods of lower visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
1 follow-up statement
575 WWUS75 KCYS 101159 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 459 AM MST Mon Feb 10 2020 WYZ110-101300- /O.CAN.KCYS.HW.W.0014.000000T0000Z-200210T1300Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 459 AM MST Mon Feb 10 2020 ...HIGH WIND WARNING IS CANCELLED... Locally strong winds between Arlington and Elk Mountain have diminished this morning. Therefore, the High Wind Warning has been cancelled. South to southwest winds may occasionally gust as high as 50 mph for the rest of today. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 9, 10:29 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 9, 10:29 PM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1029 PM MST Sun Feb 9 2020 .UPDATE... Issued at 949 PM MST Sun Feb 9 2020 Looking at latest WYDOT webcams and night time satellite imagery...looks like the fog over the Summit has moved south into northern Colorado. Went ahead and cancelled the fog advisory early as impacts on the Summit have ceased. Updates have been sent. UPDATE Issued at 704 PM MST Sun Feb 9 2020 Latest WYDOT webcams across the Summit and Vedauwoo showing areas of dense freezing fog along with visibility measurements of under a quarter mile. Went ahead with a freezing fog advisory till 1 AM for the WYZ116. && .SHORT TERM...(This evening through Monday night) Issued at 245 PM MST Sun Feb 9 2020 Early afternoon WV/IR imagery revealed a split flow pattern aloft, with a southern stream cutoff low over central CA and progressive northern stream trough from the Upper Midwest to the central Rocky Mountain region. Surface cold front extended from central IA through southeast KS, central OK to eastern NM. Pacific moisture was streaming northeast across the Four Corners region. Weak isentropic lift was producing light snow showers along the I-80 corridor from west of Laramie east through Cheyenne and Kimball. The precipitation will gradually taper off through late afternoon and early evening. Despite the occasional high cloudiness, overnight lows will plummet into the single digits and lower teens, with sub-zero readings for the valleys west of the Laramie Range. Next Alberta clipper and associated cold front is forecast to quickly move to the southeast across MT, WY and the Dakotas Monday. Snow showers will develop over north-central WY by Monday morning, spread into southeast WY Monday afternoon, and taper off Monday evening. Accumulations will vary from less than an inch lower elevations, to two inches over the mountains. High temperatures Monday will be a few degrees milder for the high plains compared to Sunday. Gusty northwest winds will develop in the wake of the frontal passage. Expect even colder low temperatures Monday night as skies clear and winds diminish, ranging from the single digits above zero east of I-25 and single digits below zero west of I-25. .LONG TERM...(Tuesday through Sunday) Issued at 245 PM MST Sun Feb 9 2020 Split flow transitions to a progressive high-amplitude pattern by Wednesday, with a couple of trough and ridge passages into next weekend. Northwest flow aloft will prevail through Thursday between a upper ridge to the west and upper trough to the east. This will allow another Alberta clipper to push southeast into the Northern Plains and Upper Midwest. Temperatures will continue below normal with highs in the 20s and 30s and overnight lows in the single digits and teens. Westerly winds will be increasing for wind-prone areas beginning Tuesday afternoon as 700/850mb CAG-CPR gradients rise above 60mtrs, and remain elevated through Wednesday morning. 700-800mb winds increase to 40-45kts. Winds and gradients decrease late Wednesday, but increase once again Thursday evening into Friday morning. High temperatures will moderate into the 30s and 40s Friday with the passage of a ridge and southwest flow aloft ahead of the next Pacific trough moving through the CWA Saturday. Cooler temperatures Saturday will moderate once again Sunday as the flow aloft becomes westerly. With regards to precipitation, there will be chances for snow showers Wednesday, and Friday through Sunday. The higher elevations can expect some accumulation, with lesser amounts for lower elevations. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1027 PM MST Sun Feb 9 2020 VFR conditions expected over next 24 hours with westerly downsloping winds and dry conditions. Do start to see a chance of snow showers returning late Monday evening that could drop ceilings. At this time though...confidence not too high on which airports will see these conditions. Stand by for later updates as we closer to the event. && .FIRE WEATHER... Issued at 230 PM MST Sun Feb 9 2020 Existing snow pack, cold temperatures, non-critical humidities and chances for more precipitation will preclude fire weather concerns through most of the week. It will be breezy to windy during the mid- to-late week period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...MAJ LONG TERM...MAJ AVIATION...GCC FIRE WEATHER...MAJ
Hazardous weather outlook, Feb 9, 10:53 AM MST, 13 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1053 AM MST Sun Feb 9 2020 NEZ054-WYZ103>107-109>119-101800- Kimball-North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1053 AM MST Sun Feb 9 2020 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Occasional snow showers will persist into the afternoon hours, mainly along and south of the Interstate 80 corridor. Additional accumulations will be less than an inch. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Winds will increase late Tuesday and early Wednesday for the wind prone areas of southeast Wyoming. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-055-095-096-WYZ101-102-108-101800- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Cheyenne-North Sioux- South Sioux-Converse County Lower Elevations-Niobrara County- Goshen County- 1053 AM MST Sun Feb 9 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required.
In the hours before
Special weather statement, Feb 9, 11:34 PM MST, 1 hour 4 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1134 PM MST Sun Feb 9 2020 WYZ110-100900- North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1134 PM MST Sun Feb 9 2020 ...STRONG WINDS WITH INCREASED BLOWOVER RISK ALONG INTERSTATE 80 NEAR ARLINGTON... Through 2 AM Monday expect southwest winds of 35 to 40 mph sustained with gusts approaching 60 mph to occur along Interstate 80 between mile markers 266 and 274. If traveling Interstate 80 late this evening into early Monday morning...be prepared for sudden wind gusts that could blow your vehicle off the road. Winds are expected to slowly ease through 2 AM Monday. The Wyoming Department of Transportation has closed this portion of Interstate 80 to light weight and high profile vehicles until further notice.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 7:00 PM MST | Freezing Fog Advisory | CYS | Albany, Laramie | 3 hr |
| Feb 10, 4:39 PM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 21 hr |
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.